Alert archive / New Mexico / High Wind Watches in 2021
High Wind Watch 7, NWS El Paso, TX
NWS El Paso, TX issued this high wind watch at Dec 27, 2021, 4:09 AM MST for Otero County, New Mexico. It took effect at Dec 27, 2021, 5:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 27, 2021, 4:09 AM MST (11:09 UTC)
- In effect from
- Dec 27, 2021, 5:00 PM MST
- Expired
- Dec 27, 2021, 11:41 AM MST
- In force
- Issued by
- NWS El Paso, TX
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 11.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2567 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
053 WWUS74 KEPZ 271109 NPWEPZ URGENT - WEATHER MESSAGE National Weather Service El Paso TX/ Santa Teresa NM 409 AM MST Mon Dec 27 2021 NMZ415-416-272200- /O.NEW.KEPZ.WI.Y.0036.211227T1300Z-211228T0000Z/ /O.NEW.KEPZ.HW.A.0007.211228T0000Z-211228T1200Z/ Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, and Sacramento 409 AM MST Mon Dec 27 2021 ...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 5 PM MST THIS AFTERNOON... ...HIGH WIND WATCH IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM MST TUESDAY MORNING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph through the late afternoon. Winds are expected to increase tonight. Overnight through Tuesday morning winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Highest elevations, upper slopes, exposed peaks and ridges, and east slopes of the Sacramento Mountains. * WHEN...The Wind Advisory is valid from 6 AM to 5 PM MST this afternoon, after that the Advisory becomes a High Wind Watch from this afternoon through 5 AM MST Tuesday morning. * ADDITIONAL DETAILS...Strong west/southwesterly winds could blow around unsecured objects and holiday decorations. Tree limbs could be blown down. Possible damage to weak structures. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. Use extra caution when driving. && $$ Rogers
1 follow-up statement
868 WWUS74 KEPZ 271841 NPWEPZ URGENT - WEATHER MESSAGE National Weather Service El Paso TX/ Santa Teresa NM 1141 AM MST Mon Dec 27 2021 NMZ415-416-280000- /O.UPG.KEPZ.HW.A.0007.211228T0000Z-211228T1200Z/ /O.NEW.KEPZ.HW.W.0010.211228T0000Z-211228T1500Z/ /O.CON.KEPZ.WI.Y.0036.000000T0000Z-211228T0000Z/ Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, and Sacramento 1141 AM MST Mon Dec 27 2021 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... ...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM MST TUESDAY... * WHAT...For the High Wind Warning, southwest winds 30 to 40 mph with gusts up to 60 mph expected. For the Wind Advisory, southwest winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Sacramento Mountain Peaks and East Slopes. * WHEN...For the High Wind Warning, from 5 PM this afternoon to 8 AM MST Tuesday. For the Wind Advisory, until 5 PM MST this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this high wind watch went out at Dec 27, 3:10 AM MST, 59 minutes earlier.
Area forecast discussion, Dec 27, 3:10 AM MST, 59 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
310 AM MST Mon Dec 27 2021
.SYNOPSIS...
Active weather pattern continues across the Borderland this week.
Breezy to windy conditions persist early this week, especially
for the Sacramento Mountains. Slight chances of precipitation are
also possible early this week, mainly in the Gila Region. Rain and
snow amounts will be light. Snow is possible in elevations above
6000 ft. Temperatures will be decreasing with each passing day.
Seasonal to below average temperatures start on Tuesday and
through the rest of the week. Towards the end of the week, an
upper trough moves into the area bringing widespread chances for
rain, and snow in the mountains. Windy conditions return during
the weekend too.
&&
29
.DISCUSSION...
.SHORT TERM...Today and Tonight...
All is quiet across the forecast area as of 2:00 AM. Current
satellite imagery shows a lull/break in mid-to-upper level moisture
and clouds over the CWA. This won't last long as we remain under
southwest flow aloft as the persistent pattern continues through the
short term period. Aforementioned in previous shifts, the main
culprit to this active pattern is a strong area of high pressure
parked over the north-central Pacific. This blocking high will keep
the stagnant longwave trough over the PacNW, with yet another
lobe of energy ejecting from the main trough. This piece of energy
will come into picture towards the end of the short term period.
That being said, the main focus with regard to weather conditions
for today and tonight will be, once again the wind.
As the wave of energy comes onshore over the Coastal Ranges and Big
Sur vicinity of California during the day, before racing across the
Intrmtn. West, the mid-to-upper level winds will be cranking. Out
ahead of the system, the 700mb jet will be ripping out of the
southwest across the CWA at 60-80+ knots. At the same time, before
the associated lee-side cyclone develops and the pressure gradient
tightens, little lobes of low pressure will remain in place through
the day today. These lee-side lobes will strengthen through the day
on the east side of the Sacramento Mtns. In response, the pressure
gradient over the Sacs will tighten and the winds will be remain
elevated. A Wind Advisory will be in effect from 6 AM to 5 PM MST
for areas over the Sacramento Mtns and its east slopes with
sustained winds of 30-40 mph and gusts up to 50 mph. The Advisory
will expire at 5 PM and a High Wind Watch will come into effect at 5
PM through 5 AM on Tuesday for the same locations. For now, we will
leave the decision to upgrade the watch for the day shift crew.
As the storm system moves across the Central Rockies, most of the
moisture and strong upper level dynamics will be over AZ and CO.
However, precipitation chances will increase through the day and
into the afternoon hours, mainly focused over the Gila/Sacs and
areas west of the Continental Divide. Most of the HREF ensemble
members are hinting at precipitation moving into the RGV and the
surrounding areas. Confidence is low on that happening due to most
of the moisture washing out as it moves east of the Divide. Went
ahead and kept 10-20 PoPs in the grids for most of the lowlands this
afternoon and evening. If the rain makes to the RGV and east,
accumulations will be light, less than 0.10 inch. For the Mountains,
snow levels will decrease through the period, falling to around
6,000-7,000 feet. A few snowflakes could mix in, especially over the
highest peaks, but won't amount to anything. Less than a inch in
locations that see snow.
&&
38
.LONG TERM...Tuesday through Sunday Night...
A broad upper trough continues to affect the CWA on Tuesday. This
system leads to lee-cyclogenesis near the Front Range and the
Sacramento Mountains. Thus, we are expecting another breezy to
windy day. However, winds should not be as strong as in the
previous few days due to the surface lows moving slowly to the
east. May still need another advisory for the Sacs, though. The
reason being strong winds around 50-55 kts at the 700 mb level,
and boundary level winds between 40 to 50 kts. Tuesday is also
looking quite dry, precipitation chances will be mainly in the
Gila Region, and any rain or snow amounts will be very light.
Temperatures on Tuesday will be seasonal to below normal.
On Wednesday, a shortwave trough will be ejected from the main
flow, which will become a closed-low and divert into the East
Pacific Ocean. This system will be responsible of our
precipitation chances and windy conditions over the weekend. In
the meantime, breezy to low-end windy conditions persist across
the Borderland on Wednesday. But winds lose intensity on Thursday
ahead of the next system. Precipitation chances continue to be
slight west of the Rio Grande and over the mountains. Any
accumulations are expected to be light. However, the higher
elevations of the Gila Region above 6000 ft may receive up to an
inch of snow. The Sacs may get some trace amounts between
Wednesday and Thursday too. Temperatures on Wednesday continue to
be seasonal to below normal, but rise to slightly above normal on
Thursday.
The closed-low off the northern Baja peninsula will pull a decent
plume of subtropical moisture from the Pacific. Cloud cover will
increase, and we will have mostly cloudy skies on Thursday night
through Saturday, as this low becomes an open wave and tracks
east. Rain and snow are expected across the Desert Southwest
towards the end of the work week and into the weekend. Not really
expecting any significant impacts for the lowlands. However, the
mountains may receive decent snowfall accumulations on Friday. So,
we will need to watch out this over the next few days. The
lowlands should receive up to 0.3 inches of rain at the moment.
Higher amounts of water liquid equivalent in the mountains.
The trough axis should be passing through by Saturday evening
ahead of a backdoor cold front. The lowlands may have a chance for
some snow if the front pushes through in the early evening hours.
However, we dry out quickly behind the front. So, not really
expecting much in terms of snow accumulation in the lowlands. It
will all depend in the speed of the system. Temperatures will be
below normal this weekend behind the front. Furthermore, windy
conditions return with this open wave on Friday and Saturday. The
850 mb winds are around 30 to 40 kts, which may bring a chance
for more wind advisories for the region.
Weak ridging appears to finally return very early next week. This
will reduce the wind intensity and bring seasonal temperatures to
the CWA.
&&
29
.AVIATION...06Z TAF CYCLE...
VFR conditions can be expected through the period for all
terminals. With a steady stream of mid and upper level moisture
present, skies will fluctuate between FEW to BKN with no
significant lowering of CIGS below 12 kft. A few areas of light
rain showers may occur aft 16z. Wind speeds are at 10 knots or
less. Wind speeds will increase to 15 to 25 knots after 18z,
peaking around 21-23z. Winds will diminish again in the evening.
Strong wind flow aloft will result in LLWS overnight at most
terminals.
&&
04
.FIRE WEATHER...
A stagnant longwave upper level trough will keep things active this
upcoming week. That being said, breezy to windy conditions will be
the main concern with regard to Fire Weather. With this trough over
the PacNW, most of the region will remain under persistent
west/southwest flow aloft, with an associated upper level jet
directly over southern NM and west TX. This type of pattern will
keeping winds elevated through next weekend (possible lull on
Thursday) with temperatures gradually decreasing each day this week
as cooler air begins to move back into the area. That being said,
the pattern won't change much this week with systems bringing bouts
of elevated winds. Ventilation rates will fluctuate each day
through the week from Poor to Good today and tomorrow, with
improvements each day areawide by the end of the work week.
With the onslaught of storm systems, moisture will ebb and flow each
day and chances of precipitations can be expected mainly over the
Gila/Sacramento Mtns and areas west of the Continental Divide,
increasing areawide Thursday night through Saturday. As of now, any
precipitation that does fall will be on the lighter end. However,
the Fri/Sat storm system could bring with it some minor
accumulations. With cooler temperatures by the end of the work week,
snow levels will fall each day with minor snow accumulations over
the mountains Friday and Saturday. Min RH values will be 20-35% for
the lowlands/30-50% for the mountains today and tomorrow, with
gradual improvements each day through the end of the week with max
RH recoveries 60-100% areawide each night.
&&
38
.PRELIMINARY POINT TEMPS/POPS...
El Paso 66 42 60 40 / 10 10 0 0
Sierra Blanca 66 41 58 34 / 0 10 0 0
Las Cruces 63 35 56 37 / 20 20 0 0
Alamogordo 61 33 56 32 / 20 20 0 0
Cloudcroft 40 22 33 22 / 20 20 0 20
Truth or Consequences 58 34 54 35 / 0 0 0 20
Silver City 49 30 43 32 / 10 20 0 50
Deming 59 33 54 34 / 20 20 0 10
Lordsburg 56 28 53 32 / 20 20 0 30
West El Paso Metro 65 42 60 40 / 10 20 0 0
Dell City 68 40 59 36 / 0 10 0 0
Fort Hancock 73 41 65 35 / 0 10 0 0
Loma Linda 60 37 53 35 / 0 10 0 0
Fabens 70 42 62 37 / 0 20 0 0
Santa Teresa 64 36 58 35 / 10 20 0 0
White Sands HQ 63 39 56 39 / 10 10 0 0
Jornada Range 59 33 53 34 / 10 0 0 0
Hatch 60 35 55 34 / 10 0 0 0
Columbus 63 36 58 37 / 20 30 0 10
Orogrande 63 35 57 34 / 10 20 0 0
Mayhill 55 29 46 28 / 10 20 0 10
Mescalero 50 24 43 24 / 10 20 0 20
Timberon 49 22 42 22 / 10 20 0 10
Winston 52 23 46 24 / 0 0 0 30
Hillsboro 57 32 51 34 / 0 0 0 30
Spaceport 58 33 54 32 / 0 0 0 0
Lake Roberts 49 25 43 26 / 10 20 10 60
Hurley 53 28 47 29 / 10 20 0 40
Cliff 55 22 51 21 / 10 20 10 50
Mule Creek 47 28 43 29 / 10 20 30 60
Faywood 53 30 47 32 / 10 10 0 20
Animas 60 30 56 34 / 40 30 0 20
Hachita 60 31 56 33 / 40 30 0 20
Antelope Wells 61 35 56 34 / 30 40 0 10
Cloverdale 52 33 51 34 / 50 40 0 30
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from 6 AM this morning to 5 PM MST this afternoon
for NMZ415-416.
High Wind Watch from this afternoon through late tonight for
NMZ415-416.
TX...None.
&&
38-Rogers/29-Crespo/04-LundeenHazardous weather outlook, Dec 26, 6:01 AM MST, 22 hours 8 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 601 AM MST Sun Dec 26 2021 NMZ401>417-TXZ418>424-271315- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 601 AM MST Sun Dec 26 2021 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight Strong west-southwesterly winds of 35 to 45 mph with gusts up to 65 mph in the mountains, and gusty winds between 20 to 30 mph with gusts to 40 mph in the lowlands are expected today across the Borderland. Slight reduction to visibility is possible due to blowing dust associated with the strong winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday Breezy to windy conditions are expected each afternoon as a series of storm systems pass to our north. Precipitation chances return mid-week through the weekend, focused over area mountains. Otherwise, no hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Rogers
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 4:09 AM MST | Wind Advisory | EPZ | Otero | 13 hr |
| Dec 27, 11:41 AM MST | High Wind Warning | EPZ | Otero | 20 hr |
Nearby
High Wind Watches in New Mexico, 2021Every high wind watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.